Mississippi, 2024Lightning Strike in Mississippi, December 17, 2024
December 17, 2024 · NWS JAN · 1 event in 1 county or zone
Lightning caused tree/powerline damage near Bellefontaine, MS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused tree/powerline damage near Bellefontaine, MS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 16, 9:46 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 16, 9:46 PM CST, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
946 PM CST Mon Dec 16 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 931 PM CST Mon Dec 16 2024
Regional radars showed the leading edge of a line of thunderstorms
just entering Bolivar county. This line of storms was along and
ahead of an approaching cold front. This line has been slower to
move into our CWA this evening and pops have been adjusted.
Although no severe storms are anticipated a strong storm or two
capable of small hail and gusty winds of 40-50mph will be possible
for the next few hours over or northwest zones. This line is
expected to gradually weaken the deeper into our CWA it gets. The
cold front is expected to stall just northwest of our CWA by
morning and rain chances tonight will generally be limited to
alongand north of interstate 20. Mid evening satellite imagery
only showed a few clouds south of Highway 82. This has allowed
patchy fog to develop. Meridian was reporting dense fog last hour.
As the clouds and rain approach the I-20 corridor after midnight,
the dense fog will likely dissipate. Areas of fog will be
possible toward morning south of I-20. /22/
&&
.DISCUSSION...
Issued at 142 PM CST Mon Dec 16 2024
Through Tuesday: Patchy light showers are moving across the area
this afternoon within a warm, moist southerly flow regime. As a
cold front currently extending from the ArkLaTex through the Mid
South advances southward this evening, a line or broken line of
showers and embedded thunderstorms is expected to develop and push
into the area this evening. Ahead of the front, patchy breaks in
the cloud deck mainly west of I-55 have allowed the atmosphere to
become weakly unstable. A few strong wind gusts can't be ruled out
with any storms, but severe weather is unlikely given marginal
forcing, deep shear, and instability. The front will begin to
stall across north MS and AR overnight, and with the loss of low
level support, shower activity is expected to lose steam early
tomorrow morning as it advances southward. However, scattered
showers will remain possible along the stalling front through the
day, mainly north of I-20.
With low level southerly flow persisting through the night,
another round of low stratus clouds and fog is anticipated. Latest
HREF guidance suggests areas of dense fog are possible as well,
mainly south of I-20. A limited threat area for dense fog has been
highlighted in the HWO graphics, and we will monitor for a
potential dense fog advisory through this evening. /DL/
Midweek through this weekend (Tuesday night through Sunday)...
A stationary front/baroclinic zone will have lifted northward
into the start of the period by midweek. An advancing trough/
southwestern spoke of energy/vorticity is progged to swing
southeast, bringing a final push of frontal convergence & rain
chances at the start of the period. There could be a final round
of some fog southeast of the rain. Rain will move through by
midweek before dry conditions are expected through the end of the
workweek & through next weekend. Another progressive
shortwave/clipper is progged to swing southeast out of the
northern Plains into the Upper Midwest-Great Plains-OH Valley into
late week before becoming more amplified trough into late week.
This will usher in a much colder airmass that will persist into
the weekend. This dry polar front could also bring some gusty
winds late week, as the pressure gradient tightens to nearly 4mb.
Indications persist for a potential strong arctic/polar influence
of 1035-1040mb sfc high diving through the Upper Midwest to Great
Lakes states, with recent trends less aggressive on the polar
influence & the trajectory being further to the northeast.
For sensible weather elements, seasonably warm conditions, some
10- 15F above on highs Wednesday (63-75F) & 16-23F above on lows
Wednesday morning (53-58F). Rain chances will remain scattered
Tuesday night (15-55%) northwest of the Natchez Trace, scattered
to numerous Wednesday, with highest in the northwest Delta
(50-75%) & isolated (15-25%) into Wednesday evening. In the wake
of the front, seasonably warm lows are expected Thursday morning,
some 3-10F above (36-48F Thursday morning) before seasonable
temperatures are expected (highs of 52-64F Thursday & 46-62F
Friday & lows of 34-41F Friday morning). Kept consensus blends as
is. Seasonably cold conditions, some 4-8F below, are expected into
next weekend (highs of 47-56F Saturday & Sunday & lows of 25-34F
Saturday morning & Sunday mornings). Gradual moderation of
temperatures are expected into the start of the workweek on
Monday. /DC/
&&
.AVIATION...
(00Z TAFS)
Issued at 601 PM CST Mon Dec 16 2024
VFR conditions wl prevail this evening by lower flying conditions
are expected after 06Z. After 06Z SHRA ahead of an approaching
cold front wl move into the nw while MVFR cigs develop areawide and
gradually lower to IFR by 09Z. LIFR cigs and vsbys wl be psbl in
the se but elsewhere, IFR cigs wl prevail until after 16Z when
cigs will improve to MVFR. MVFR cigs will prevail until improving
after 20Z. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 62 75 57 72 / 40 30 10 50
Meridian 58 75 54 74 / 30 20 10 40
Vicksburg 62 76 58 70 / 50 20 10 60
Hattiesburg 59 77 55 76 / 10 0 0 10
Natchez 63 76 57 71 / 20 10 0 40
Greenville 59 69 58 65 / 90 30 40 70
Greenwood 61 73 58 67 / 90 30 40 70
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
/DL/22
In the hours before
Special weather statement, Dec 16, 9:32 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
932 PM CST Mon Dec 16 2024
MSZ018-170430-
Bolivar MS-
932 PM CST Mon Dec 16 2024
...A STRONG THUNDERSTORM WILL IMPACT BOLIVAR COUNTY THROUGH 1030 PM
CST...
At 931 PM CST, Doppler radar was tracking a strong thunderstorm near
Yancopin, or 8 miles northwest of Rosedale, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rosedale around 935 PM CST.
Gunnison around 940 PM CST.
Beulah around 945 PM CST.
Pace around 950 PM CST.
Winstonville and Shelby around 955 PM CST.
Mound Bayou, Merigold, and Cleveland around 1000 PM CST.
Renova around 1005 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3412 9066 3362 9066 3362 9076 3373 9115
3378 9113 3376 9103 3378 9099 3385 9107
3393 9101 3397 9109 3400 9102 3396 9097
3398 9096 3402 9099 3402 9090 3409 9087
3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 0331Z 277DEG 34KT 3391 9116
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
86Special weather statement, Dec 16, 10:44 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1044 PM CST Mon Dec 16 2024
MSZ018-019-025-027-034-036-170545-
Washington MS-Carroll MS-Leflore MS-Sunflower MS-Bolivar MS-
Holmes MS-
1044 PM CST Mon Dec 16 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SUNFLOWER...NORTHWESTERN
HOLMES...WEST CENTRAL CARROLL...LEFLORE...NORTHEASTERN WASHINGTON AND
SOUTHEASTERN BOLIVAR COUNTIES THROUGH 1145 PM CST...
At 1044 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyle to 7 miles west of Shaw. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Blaine, Shaw, Doddsville, and Ruleville around 1050 PM CST.
Sunflower around 1055 PM CST.
Schlater and Indianola around 1100 PM CST.
Moorhead around 1105 PM CST.
Itta Bena around 1110 PM CST.
Greenwood around 1115 PM CST.
Morgan City and Quito around 1120 PM CST.
Sidon around 1125 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3345 8982 3324 9030 3325 9033 3331 9034
3327 9037 3330 9045 3333 9045 3333 9052
3354 9105 3378 9059
TIME...MOT...LOC 0444Z 291DEG 40KT 3370 9065 3358 9090
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CRSpecial weather statement, Dec 16, 11:20 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
1120 PM CST Mon Dec 16 2024
MSZ026-170600-
Grenada MS-
1120 PM CST Mon Dec 16 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN GRENADA COUNTY THROUGH
MIDNIGHT CST...
At 1119 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Coffeeville to Grenada.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Grenada and Elliott around 1125 PM CST.
Gore Springs around 1130 PM CST.
Misterton around 1135 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 8977 3387 8977 3387 8951 3368 8951
3368 8984 3375 8989
TIME...MOT...LOC 0519Z 281DEG 33KT 3385 8974 3377 8984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRLightning, Webster
- When
- December 17, 12:05 AM CST
- Where
- Webster County, 0.58 mi E of Bellefontaine
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.650, -89.310
Lightning knocked a tree down, downing a utility line in the Bellefontaine community.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Washington, December 17 to 18, 20242 deaths · $14,000 · 59 kt wind · 12 events
- Dense Fog in Texas, December 17, 20241 death · $50,000 · 1 event
- Dense Fog in California, December 17, 20241 injured · 2 events
- High Wind and Winter Weather in Montana, December 17 to 18, 202458 kt wind · 5 events
- High Wind in Oregon, December 17 to 18, 202470 kt wind · 4 events
- High Wind in Wyoming, December 17, 202453 kt wind · 2 events
- Flood and High Wind in Washington, December 17 to 18, 202470 kt wind · 2 events
- Winter Weather and Strong Wind in Idaho, December 17 to 18, 2024$5,000 · 2 events
- Heavy Snow in Wyoming, December 17, 20241 event
- High Wind in Nevada, December 17, 202450 kt wind · 1 event
- Winter Weather in Colorado, December 17, 20241 event
- Winter Weather in South Dakota, December 17, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227978.